Clonidine is a medication used primarily in the treatment of hypertension, but which can also be used in the treatment of other health conditions such as attention deficit hyperactivity disorder, opioid, alcohol, and nicotine dependence, menopausal flushing, diarrhea, spasticity, and certain pain conditions. It works by activating the alpha-2 adrenergic receptors, and the Clonidine half-life is about 5-13 hours. Catapres withdrawal occurs when the medication is discontinued. Clonidine withdrawal symptoms vary in severity from patient to patient. That is why patients are advised to contact professional medical services for treatment rather than try home care when discontinuing the medication.
How Catapres Withdrawal May Happen
Catapres withdrawal symptoms occur due to a sudden increase in activity of the sympathetic nervous system on abrupt cessation of the drug. This overactivity of the sympathetic neurons leads to widespread vasoconstriction due to the unopposed release of catecholamines leading to a sudden rise in blood pressure.
These symptoms do not occur in all individuals who stop using the drug abruptly. However, several factors are associated with an increased risk of Catapres withdrawal, such as chronic use, high dose, and concurrent use of certain drugs such as beta-blockers.
Nonetheless, the severity of these symptoms varies widely depending on several factors. Apart from the duration of use and dosage amount taken, factors such as general physical health, social support, and general psychological health determine how the symptoms will manifest. The condition can get severe due to the risk of hypertensive crisis where the patient’s lowered blood pressure is instantaneously increased because of the cessation of the drug.
Clonidine Withdrawal Symptoms
Clonidine for hypertension is well trusted, but certain Clonidine side effects such as withdrawal syndrome should be considered. Clonidine withdrawal symptoms can manifest in numerous ways, most of which are related to its effect on the nervous system.
The Other Common Symptoms May Include:
- Depression or anxiety
- Feeling nervous or agitated
- Nausea or vomiting
- Chronic migraines
- Difficulty concentrating
- Increased heart rate
Clonidine Rebound Hypertension
The most common among the symptoms of Catapres withdrawal is the sudden rise in a patient’s blood pressure known as Clonidine rebound hypertension. Clonidine rebound hypertension refers to a sudden increase in blood pressure when the anti-hypertensive medication is abruptly withdrawn, or the dose is lowered. It occurs most commonly with adrenergic blocker drugs such as Catapres due to a marked increase in sympathetic discharge from the autonomic nervous system. While the risk factors for Clonidine rebound hypertension have not yet been elucidated, several factors have been found to be strongly suggestive. They include chronic use of Catapres (even at doses as low as 0.1 mg), consuming amounts over 1.2 mg daily, a previous history of hypertension or rebound hypertension, the patient’s general health status, and so on.
How Long Does the Withdrawal Last?
The symptoms vary in intensity and duration from one patient to another. However, on average, the Clonidine withdrawal syndrome may last several weeks, with the symptoms increasing in severity throughout the first week of detoxification. In addition, the first symptoms are experienced after about half a day (12 hours) from the last dose. Detoxification programs should only be done under the supervision of health professionals and typically involve inpatient care to manage the condition effectively.
Clonidine Withdrawal Treatment
Clonidine withdrawal treatment programs begin with a medical examination on the first contact to determine the current state of a patient. The detoxification process involves lowering the dosage amount until the patient is no longer at risk of experiencing withdrawal symptoms. The dose is gradually reduced over 2-4 weeks. If the patient is also in beta-blockers, it is advisable to taper off the dose of the beta-blockers several days before tapering off the dose of Catapres.
There are inpatient and home services to facilitate recovery. At such a center, individuals will often be provided with substance abuse prevention and care options. The detoxification process as such can be based on a medical or holistic approach. A medical detox center can help provide the patient with medication to assist in managing Catapres withdrawals. Holistic detox involves getting rid of toxins naturally, without pharmaceuticals.
Holistic Detox Processes to Manage Catapres Withdrawal Included the Following:
- Eating a balanced and healthy diet
- Physical activities, including yoga and general workout sessions
- Getting enough sleep
- Avoiding excessive alcohol consumption or, in some situations quitting alcohol temporarily
- Spending time outside to meditate or take nature walks
In clinical practice, the holistic approach to detoxification is preferable as it prevents the risk of a secondary addiction and provides more long-standing results.
In addition to detoxification programs, Clonidine withdrawal syndrome care also involves behavioral therapies, community support programs, and support groups that help individuals combating addiction. It has been observed that patients who only undergo detox programs are more likely to relapse. Apart from the physiological consequences of drug abuse, there are also behavioral triggers.
Why Is Self-Detox Dangerous?
Self-detox of Catapres at home is dangerous because it may result in death due to the side effects of Catapres withdrawal, although such an outcome is not that common.
The matter is that soon after stopping the medication, the patient’s blood pressure may increase to dangerously high levels. Additionally, there is a risk of rupture of blood vessels in the brain, causing bleeding into the brain. In this case, a patient may lose consciousness and even die without timely medical help.
The drug also has the potential for abuse. Clonidine addiction is also possible because of the enhancing effects it has on opiate high. That’s why recreational use is discouraged, as it puts the individual at risk of having an overdose on Clonidine. Those who need help should contact a professional center for addiction treatment.
How To Safely Stop Taking Catapres
For patients who decide to stop taking the drug for any reason, there are two possible scenarios: stopping Catapres abruptly or tapering the dosage amount gradually. While the first option poses many risks and developing uncomfortable states, a gradual Clonidine taper is preferable in the medical community, especially if the medicine is used for a long time.
Gradual discontinuation of the drug includes a Clonidine taper schedule that is developed by a doctor.
In each case, the schedule depends on many factors, including the current dosage amount and how long the patient has taken the drug. The advantage of tapering off the medication is the relief of the symptoms smoothly, maintaining a better quality of life.
Hope Without Commitment
Find the best treatment options. Call our free and confidential helpline
Most private insurances acceptedMarketing fee may apply
- Withdrawal symptoms and the rebound effect. Australian Department of Health. https://www1.health.gov.au/internet/publications/publishing.nsf/Content/drugtreat-pubs-front6-fa-toc~drugtreat-pubs-front6-fa-secb~drugtreat-pubs-front6-fa-secb-10~drugtreat-pubs-front6-fa-secb-10-1.
- Clonidine. MedlinePlus. 2017. https://medlineplus.gov/druginfo/meds/a682243.html.
- Geyskes, G. G., Boer, P., & Dorhout Mees, E. J. (1979). Clonidine withdrawal. Mechanism and frequency of rebound hypertension. British journal of clinical pharmacology, 7(1), 55–62. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1429594/
- Reid, J. L., Wing, L. M., Dargie, H. J., Hamilton, C. A., Davies, D. S., & Dollery, C. T. (1977). Clonidine withdrawal in hypertension. Changes in blood pressure and plasma and urinary noradrenaline. Lancet (London, England), 1(8023), 1171–1174. https://pubmed.ncbi.nlm.nih.gov/68274/
- Reid, J. L., Campbell, B. C., & Hamilton, C. A. (1984). Withdrawal reactions following cessation of central alpha-adrenergic receptor agonists. Hypertension (Dallas, Tex. : 1979), 6(5 Pt 2), II71–II75. https://pubmed.ncbi.nlm.nih.gov/6150002/
- Mehta, J. L., & Lopez, L. M. (1987). Rebound hypertension following abrupt cessation of clonidine and metoprolol. Treatment with labetalol. Archives of internal medicine, 147(2), 389–390. https://pubmed.ncbi.nlm.nih.gov/3813760/
- Lauren Manzon, Thomas M. Nappe, Christopher DelMaestro, & Nicole J. Maguire. (2020). Clonidine toxicity. https://www.ncbi.nlm.nih.gov/books/NBK459374/